TITLE

Complications related to deep venous thrombosis prophylaxis in trauma: a systematic review of the literature

AUTHOR(S)
Datta, Indraneel; Ball, Chad G.; Rudmik, Lucas; Hameed, S. Morad; Kortbeek, John B.
PUB. DATE
January 2010
SOURCE
Journal of Trauma Management & Outcomes;2010, Vol. 4, p1
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
Deep venous thrombosis prophylaxis is essential to the appropriate management of multisystem trauma patients. Without thromboprophylaxis, the rate of venous thrombosis and subsequent pulmonary embolism is substantial. Three prophylactic modalities are common: pharmacologic anticoagulation, mechanical compression devices, and inferior vena cava filtration. A systematic review was completed using PRISMA guidelines to evaluate the potential complications of DVT prophylactic options. Level one evidence currently supports the use of low molecular weight heparins for thromboprophylaxis in the trauma patient. Unfortunately, multiple techniques are not infrequently required for complex multisystem trauma patients. Each modality has potential complications. The risks of heparin include bleeding and heparin induced thrombocytopenia. Mechanical compression devices can result in local soft tissue injury, bleeding and patient non-compliance. Inferior vena cava filters migrate, cause inferior vena cava occlusion, and penetrate the vessel wall. While the use of these techniques can be life saving, they must be appropriately utilized.
ACCESSION #
48460029

 

Related Articles

  • Long-term follow-up of young patients with essential thrombocythemia treated with pipobroman. Passamonti, Francesco; Rumi, Elisa; Malabarba, Lucia; Arcaini, Luca; Orlandi, Ester; Brusamolino, Ercole; Pascutto, Cristiana; Cazzola, Mario; Lazzarino, Mario // Annals of Hematology;Aug2004, Vol. 83 Issue 8, p495 

    This article discusses treatment procedure for Essential Thrombocythemia (ET). Studies on ET patients of all ages indicate that young patients who need cytoreductive treatment are those with a history of thrombosis or excessive platelet count. Concerning therapy, there are no randomized studies...

  • Usefulness of Optical Density Values From Heparin-Platelet Factor 4 Antibody Testing and Probability Scoring Models to Diagnose Heparin-Induced Thrombocytopenia. Kim Janatpour; Robert Gosselin; William Dager; Andrew Lee; John Owings; Jufen Zhou // American Journal of Clinical Pathology;Mar2007, Vol. 127 Issue 3, p1 

    Heparin-induced thrombocytopenia (HIT) is a complication caused by antibodies directed to the heparin-platelet factor 4 (PF4) complex with a seemingly paradoxical high risk of thrombosis. Discontinuation of heparin and administration of an alternative anticoagulant is important in prevention of...

  • Phlegmasia Cerulea Dolens and Its Association with Hypercoagulable States: Case Reports. Cohen, David J.; Briggs, Richard; Head, Harold D.; Acher, Charles W. // Angiology;May1989, Vol. 40 Issue 5, p498 

    Six patients who developed phlegmasia cerulea dollens are described. All patients had associated hypercoagulable states: heparin-induced thrombocytopenia (2 patients), congenital deficiency of protein C (1 patient), and antithrombin Ill deficiency (3 patients). Their clinical course and...

  • Heparin-induced thrombocytopenia: an update. Franchini, Massimo // Thrombosis Journal;2005, Vol. 3, p14 

    Heparin-induced thrombocytopenia (HIT) is the most important and most frequent drug-induced, immune-mediated type of thrombocytopenia. It is associated with significant morbidity and mortality if unrecognized. In this review, we briefly discuss the main features of heparin-induced...

  • Heparin-induced CVA. Dattani, R.; Smith, H. Reece // Ambulatory Surgery;Dec2004, Vol. 11 Issue 1/2, p47 

    Surgeons commonly use heparin as prophylaxis against post-operative venous thromboembolism. Heparin-induced thrombocytopenia and thrombosis syndrome (HITTS) is a rare but potentially fatal complication of heparin therapy. We describe a case of HITTS in a 49-year-old woman, after elective...

  • Venous Plethysmography Applied in Pathologic Conditions. Boccalon, H.; Chikhany, G.; Lozes, A.; Vaislic, C.; Puel, P.; Enjalbert, A. // Angiology;Dec1981, Vol. 32 Issue 12, p822 

    The correlation between venography and SGP in 41 patients was studied. Fourteen normal subjects were used as a reference. SGP was shown to be very sensitive (97.5%), including proximal and distal DVT, and highly specific (96.4%). After some recommendations for patient positioning and technical...

  • Is Fondaparinux an Effective Alternative Anticoagulant in Patients With Heparin-Induced Thrombocytopenia Type II? A Case Report and Review of the Literature. Tekgündüz, Emre; Akpinar, Seval; Öztürk, Erman; Pamuk, Gülsüm Emel; Turgut, Burhan; Demır, Muzaffer // Medical Journal of Trakya University / Trakya Universitesi Tip F;2009, Vol. 26 Issue 2, p166 

    Although rare, heparin-induced thrombocytopenia (HIT) is one of the most feared complications of heparin therapy. It is an antibody-mediated, acquired and transient thrombotic disorder following exposure to heparin. Unfractionated heparin is the standard anticoagulation used in hemodialysis...

  • The Incidence of Heparin-Induced Thrombocytopenia in Hospitalized Medical Patients Treated With Subcutaneous Unfractionated Heparin: A Prospective Cohort Study. Sobel, Michael // Perspectives in Vascular Surgery & Endovascular Therapy;Apr2004, Vol. 16 Issue 2, p147 

    The authors conducted a prospective cohort follow-up study in 598 medical patients to determine the incidence of heparin-induced thrombocytopenia or venous thrombotic events as a complication of intravenous unfractionated heparin. Patients were admitted to two medical wards and treated with...

  • Heparin Induced Thrombocytopenia (HIT) without Thrombocytopenia-A case report and a literature review. Irfan Ahmed, Irfan; Naglak, Mary; Rashid, Huma // Internet Journal of Hematology;2009, Vol. 5 Issue 2, p7 

    HIT is a well known complication of heparin therapy. Typically patients get low platelet counts after an exposure to heparin therapy and may have associated thrombotic complications. We present a case of a patient who was diagnosed with HIT and did not have an absolute or a relative drop in his...

Share

Read the Article

Courtesy of THE LIBRARY OF VIRGINIA

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics